On the 17th December 2010, the team succeeded in negotiating a settlement in a fatal claim for an elderly widower.  The case highlighted the danger of prescribing macrolide antibiotics to patients who are on Warfarin.   The claim settled for a significant six figure sum.

The Plaintiff brought proceedings in relation to the death of his wife in 2006 which arose out of errors made by the Deceased's GP and Pharmacist. The background to the matter is as follows:

In 2003 the Deceased had a Transient Ischemic Attack and as part of her treatment plan, the Deceased was commenced on Warfarin.  Whilst the Deceased had Warfarin checks (INR) initially, it appears that her INR was not checked for nearly three years.  However, her GP continued to prescribe Warfarin and the Deceased continued to take the Warfarin in the interim.  Two months before her death her INR was re-checked in September 2006 and was satisfactory.

In October, 2006 the Deceased got the flu and attended her GP surgery who prescribed antibiotics.  However, her condition did not improve and she went back a second time and saw her GP who prescribed different antibiotics in the form of ERYMAX (erythromycin).  The Deceased's condition deteriorated and she went back a third time.  She was seen by a different GP on this occasion who prescribed a third antibiotic in the form of Klacid (Clarithromycin).  However, both Eyrmax and Klacid belong to the macrolide family of antibiotics which are known to potentate the effects of Warfarin.  It would appear that the GPs, who were the Deceased's primary carers, when they prescribed Eyrmax and Klacid to her in October/November, failed to either appreciate that the Deceased was a longstanding patient on Warfarin or failed to appreciate that the macrolide antibiotics potentiated the effects of Warfarin.  Similarly the Pharmacist, who dispensed the medicine, failed to alert the Deceased to the dangers involved in taking both medications simultaneously.

In November, 2006 the Deceased collapsed and on admission to Hospital her INR was grossly abnormal.  On scanning the Deceased's brain it was clear that she had bilateral subdural haemorrhage.   Neurosurgery was ruled out as a result of her increased INR.  The Deceased condition deteriorated and she died peacefully the following month.

According to the Death Certificate, the cause of death was given as follows:-

   "Bilateral Subdural Haemorrhage (20 Day(s))"

An Inquest was held into the death and the family was represented by Pat Daly.

At the Inquest it was accepted that the Deceased had died from a brain haemorrhage due to elevated INR levels as a result of the interaction between the macrolide antibiotics and Warfarin.  Accordingly, the Coroner returned a verdict of medical misadventure.

Following the Inquest, the Coroner changed the Death Certificate and put the cause of death as follows:-

   "Bilateral subdural haemorrhage with subarachnoid
    haemorrhage extension 
    Elevated INR
    Drug interaction between Warfarin and antibiotic therapy..........."


Back to Success Stories

Firm


Request a call back

Name
Email
Number
Spam Check - Enter code
[Update]